Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 37, NWS JSJ

August 26, 2023

NWS JSJ issued this flash flood warning at Aug 26, 2023, 2:31 AM CDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2023, 2:31 AM CDT (07:31 UTC)
Expired
Aug 26, 2023, 5:30 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 14 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:00 AM CDTFLASH FLOOD1 E Palo Seco, PREmergency Managers indicated that Rio Maunabo went out of its banks, overflowing over a bridge.
Aug 26, 4:10 AM CDTFLASH FLOOD1 Wnw Patillas, PRA report from Emergency Managers indicated that three houses were affected by flooding in Urb. Valles de Patillas.
Aug 26, 4:12 AM CDTFLASH FLOODPatillas, PR911 Call Center reported flash flooding and water flooding one apartment in Building 10 at Residencial Villa Real, Patillas.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

113 
WGCA52 TJSJ 260731
FFWSJU
PRC015-057-095-109-261030-
/O.NEW.TJSJ.FF.W.0037.230826T0731Z-230826T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
331 AM AST Sat Aug 26 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Guayama County in Puerto Rico...
  Maunabo County in Puerto Rico...
  Patillas County in Puerto Rico...

* Until 630 AM AST.

* At 331 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1793 6620 1794 6621 1794 6617 1796 6621
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1806 6600 1801 6585
      1798 6592 1797 6598 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615 1792 6622

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
2 follow-up statements
469 
WGCA72 TJSJ 260948
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
548 AM AST Sat Aug 26 2023

PRC015-057-095-109-261030-
/O.CON.TJSJ.FF.W.0037.000000T0000Z-230826T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Guayama PR-Maunabo PR-Patillas PR-
548 AM AST Sat Aug 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM AST THIS 
MORNING FOR ARROYO, GUAYAMA, MAUNABO AND PATILLAS COUNTIES...

At 548 AM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is already occurring in road 3 near 
Residencial Villa Real in Patillas.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and law enforcement.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1793 6620 1794 6621 1794 6617 1796 6621
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1806 6600 1801 6585
      1798 6592 1797 6598 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615 1792 6622

FLASH FLOOD...RADAR INDICATED

$$

DSR
158 
WGCA72 TJSJ 261026
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
626 AM AST Sat Aug 26 2023

PRC015-057-095-109-261036-
/O.EXP.TJSJ.FF.W.0037.000000T0000Z-230826T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Guayama PR-Maunabo PR-Patillas PR-
626 AM AST Sat Aug 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM AST THIS MORNING FOR 
ARROYO, GUAYAMA, MAUNABO AND PATILLAS COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. However, additional showers may 
affect the region later today. Please continue to heed remaining 
road closures.

LAT...LON 1793 6620 1794 6621 1794 6617 1796 6621
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1806 6600 1801 6585
      1798 6592 1797 6598 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615 1792 6622

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:48 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 25, 7:48 PM CDT, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
848 PM AST Fri Aug 25 2023

...New UPDATE...AVIATION...

.UPDATE...
Mostly cloudy skies continued across the region into the evening
hours,as cloud debris from afternoon and early evening showers
and thunderstorm activity lingered across the region. A tail of
moisture from the distant Tropical storm Franklin eventually
propagated southward across the forecast area today bringing
periods of locally heavy rains, frequent lightning strikes and
rainfall accumulations between 1 to 3 inches especially over the
west coastal areas, central interior and southern slopes of
Puerto Rico. Lesser showers of mostly light to moderate intensity
was noted elsewhere over PR. Only few light showers wee observed
around the USVI, where variably cloudy skies prevailed. Expect the
mid to upper level moisture plume to linger across parts of the
Mona passage, south and east PR and the USVI overnight. This will
favor another round of showers mainly along parts of the south
and east coastal areas of PR but also around the adjacent islands
and mainly the northern USVI. The recent TJSJ 26/00Z upper sounding
was very moist with marginally unstable conditions aloft which provided
good ventilation for the convection today. Low level winds were 15-25
mph below 500 millibars and from the south to southwest veering with
height above. Otherwise no change to the inherited short term forecast
and reasoning at this time.

.AVIATION UPDATE...
Vfr conds at all terminals durg prd, however SCT SHRA/Isold TSRA
will continue to affect the coastal waters and particularly the
Atlantic waters and the Mona passage. sct-bkn LYRS NR
FL025...FL050. BKN-OVC lyrs btw FL080-FL100 and nr FL250 due to
convective cloud debris spread across the local flying region. Mtn
top obscr til 26/12Z ovr the interior sections of PR due to low
clds and -RA. Sfc wnds calm to light and vrbl bcmg fm S-SW btw
5-10 kts aft 26/14Z.

 &&

.From previous discussion/issued at 406 PM AST Fri Aug 25 2023/

.SYNOPSIS...
Clouds and showers from distant to the north Tropical Storm
Franklin will continue to impact the islands through tomorrow.
Skies will begin to clear out by late in the weekend. Drier
weather is expected by early next week. Another round of showers
is anticipated by the middle of next week. Temperatures will
remain above normal Sunday onward.

&&

.SHORT TERM...Tonight trough Sunday...

The cloud shield from disorganized Tropical Storm Franklin, which
centered is located about 260 miles northeast of San Juan, reached
the local islands, resulting in cloudy skies. The clouds, however,
protected the islands from excessive heat, thus the heat advisories
and warnings were cancelled early in the day. Additionally, a
feeding band from the tropical storm reached the Mona Channel, with
numerous showers and thunderstorms clearly observed on Doppler radar
and satellite imagery. This activity then moved across the western
and northern half of Puerto Rico, causing periods heavy rain and
gusty winds. Another cluster of storms developed along the interior,
with brief periods of heavy rainfall observed, and accumulations
around 1 to 2 inches. At the end of the afternoon, most of Puerto
Rico at least received a drizzle from the outer band of Franklin.
No rain was observed across the U.S. Virgin Islands.

The official forecast from the National Hurricane Center does show
the tropical storm eventually lifting to the north, but before that,
some showers could still make it into the islands tonight and early
tomorrow, so the users should be aware of any hazards that these
storms may bring. The winds will remain from the south or southwest
through Sunday, at around 10 knots on Saturday and a little
stronger on Sunday. Under this flow, morning showers may be
driven from the Caribbean Sea across the southern and southwestern
municipalities of Puerto Rico. Afternoon activity should be
focused around north and northeast Puerto Rico. Some flooding and
strong gusty winds can be expected with the activity. The GFS
forecast sounding shows saturation in the upper level of the
atmosphere for Saturday, indicating cloudy skies lingering. By
Sunday, relative humidities values at the upper levels drop, hence
skies should gradually clear out. With more sunshine reaching the
islands, temperatures will climb up above normal again, and heat
advisories or warnings may be required later in the weekend.

&&

.LONG TERM...Monday through Thursday.../from prev discussion/

The last remnants of a persistent rainband from Tropical Storm
Franklin will begin receding to the north over the local Atlantic
waters Sunday and drier air will enter the area through Monday.
By Tuesday, Franklin is forecast to be a hurricane more than a
thousand miles north of Punta Cana and flow in the lower levels
will turn to the east. Some moisture will return on this flow and
allow us to return to more typical weather for mid-August. This
will mean overnight and morning showers on the east coast of
Puerto Rico, and showers and thunderstorms over the western
interior during the afternoons. Only random showers are expected
in the U.S. Virgin Islands during the long term period, although
downstream showers may form each day.

At upper levels, high pressure northeast of the local area on
Sunday will move north allowing easterly flow to prevail. Low
pressure will form in the tropical Atlantic in a westward moving
trough on Monday and pass over Puerto Rico on Wednesday afternoon.
An inverted trough at lower levels is now forecast to move through
the Caribbean which should increase shower activity during the
middle of the week ahead. The southeasterly flow will bring
another bump in the temperatures--mainly on the north coasts.

&&

.AVIATION...
SHRA and isolated thunderstorms will persist across TJBQ through
around 00Z, with VCSH expected for TJSJ and TJPS. These conditions
could result in periods of lower ceilings and brief reductions in
VIS. Winds will remain from the S at 6-9 kts, but could be
stronger around these thunderstorms.

&&

.MARINE...
Outer bands from Franklin are causing locally hazardous seas due
to strong showers and thunderstorms. This activity will linger
into tomorrow. Otherwise, seas are at 5 feet or less and benign
conditions are expected afterward. The risk for rip currents is
moderate for the northern coast of Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....MMC
AVIATION...RAM
Hazardous weather outlook, Aug 25, 1:15 PM CDT, 13 hours 16 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
159 PM AST viernes 25 de agosto de 2023

AMZ711>745-PRZ001>013-261800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
159 PM AST viernes 25 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Esta tarde y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles a traves de
porciones de Puerto Rico. Este atento a las tormentas electricas en su
area y este preparado para refugiarse.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y riachuelos.
Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102 a 107 grados a traves de las
areas urbanas y costeras. Agotamiento por calor es probable con exposicion
prolongada.

.Corrientes Marinas...Correintes marinas amenazantes a la vida son
posibles en la zona de ola rompiente particularmente a traves del
noroeste de Puerto Rico.

.DIAS DOS A SIETE...sabado a jueves

Calor excesivo continuara hasta el jueves para areas bajas y urbanas
en la costa norte de Puerto Rico, Culebra y Vieques. Las bandas de
la cola de la Tormenta Tropical Franklin podran alcanzar el area
tarde tarde hoy hacia el sabado. Indices de calor altos durante
horas del medio dia a traves de la mayoria de los lugares de
elevaciones bajas. Tronadas son posibles cada dia. Se espera un
riesgo moderado de corrientes marinas para las playas del noroeste,
y norte-central.

.Comunicado sobre informacion reportada por observadores...

No se recomienda la activacion de los observadores.

AMZ716-726-VIZ001-002-261800-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
159 PM AST viernes 25 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Esta tarde y esta noche

.Calor Excesivo...Indices de calor de 102 a 107 grados a traves de
las islas. Agotamiento por calor es probable con exposicion
prolongada.

.DIAS DOS A SIETE...sabado a jueves

Indices de calor de 102 a 107 grados ocurriran durante horas pico
del dia para la mayoria de las areas de poca elevacion. Habra un
riesgo bajo de corrientes marinas para todas las playas de las Islas
Virgenes Americanas.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

In the hours before

Special weather statement, Aug 26, 1:42 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service San Juan PR
242 AM AST Sat Aug 26 2023

PRZ003-004-006-007-260745-
Central Interior PR-Ponce and Vicinity PR-Eastern Interior PR-
Southeast PR-
242 AM AST Sat Aug 26 2023

...A strong thunderstorm will impact portions of Villalba, Guayama,
Coamo, Ponce, Cayey, Salinas, Juana Diaz, Santa Isabel and Aibonito
Municipalities through 345 AM AST...

At 241 AM AST, a strong thunderstorm was over Juana Diaz, moving
east at 25 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1796 6643 1799 6646 1796 6658 1813 6659
      1815 6623 1796 6609 1795 6610 1795 6620
      1796 6620 1795 6622 1795 6629 1798 6632
      1796 6636
TIME...MOT...LOC 0641Z 258DEG 22KT 1807 6647

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DSR
Special weather statement, Aug 26, 1:46 AM CDT, 45 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
242 AM AST sbado 26 de agosto de 2023

PRZ003-004-006-007-260745-
Interior Central PR-Ponce y Vecindad PR-Interior Este PR-
Sureste PR-
242 AM AST sbado 26 de agosto de 2023

...Una tronada fuerte impactar sectores de Villalba, Guayama,
Coamo, Ponce, Cayey, Salinas, Juana Diaz, Santa Isabel y
Aibonito hasta las 345 AM AST...

A las 241 AM AST, una tronada fuerte estaba sobre Juana Diaz,
movindose hacia el este a 25 mph.

PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados. La lluvia fuerte puede causar inundaciones
temporales de las calles, especialmente en reas de drenaje pobre.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.  Si
puedes or un trueno, ests lo suficientemente cerca como para ser
alcanzado por un rayo. Los automovilistas deben reducir la
velocidad y estar preparados para una posible prdida de control
debido al hidroplaneo.

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMA...40 MPH

DSR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:16 PM CDTSpecial Marine WarningJSJ89 min
Aug 25, 9:33 PM CDTAreal Flood AdvisoryJSJ117 min
Aug 26, 1:05 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 1:42 AM CDTSpecial Weather StatementJSJ63 min
Aug 26, 1:54 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 2:52 AM CDTSpecial Weather StatementJSJ23 min
Aug 26, 2:55 AM CDTSpecial Marine WarningJSJ35 min
Aug 26, 11:04 AM CDTSpecial Weather StatementJSJ86 min
Aug 26, 11:28 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 11:52 AM CDTAreal Flood AdvisoryJSJ113 min
Aug 26, 12:06 PM CDTSpecial Weather StatementJSJ69 min
Aug 26, 12:29 PM CDTSpecial Marine WarningJSJ91 min
Aug 26, 12:43 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 26, 1:16 PM CDTAreal Flood AdvisoryJSJ119 min
Aug 26, 1:30 PM CDTFlash Flood WarningJSJ4 hr
Aug 26, 1:48 PM CDTFlash Flood WarningJSJ3 hr
Aug 26, 2:07 PM CDTSpecial Marine WarningJSJ53 min
Aug 26, 2:30 PM CDTAreal Flood AdvisoryJSJ5 hr
Aug 26, 3:20 PM CDTSpecial Weather StatementJSJ85 min
Aug 26, 3:27 PM CDTSpecial Weather StatementJSJ93 min
Aug 26, 3:30 PM CDTSpecial Weather StatementJSJ90 min
Aug 26, 3:40 PM CDTFlash Flood WarningJSJ100 min
Aug 26, 3:55 PM CDTSpecial Weather StatementJSJ2 hr
Aug 26, 4:07 PM CDTAreal Flood AdvisoryJSJ113 min
Aug 26, 4:22 PM CDTSpecial Marine WarningJSJ64 min
Aug 26, 4:52 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 5:05 PM CDTAreal Flood WarningJSJ115 min
Aug 26, 5:11 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 26, 5:14 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 26, 5:20 PM CDTAreal Flood AdvisoryJSJ85 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.